Table of Contents Author Guidelines Submit a Manuscript
International Journal of Endocrinology
Volume 2017 (2017), Article ID 2452853, 6 pages
https://doi.org/10.1155/2017/2452853
Review Article

Perspectives on Peripheral Neuropathy as a Consequence of Metformin-Induced Vitamin B12 Deficiency in T2DM

1Department of Pharmacology, Faculty of Health Sciences, University of Pretoria, Pretoria, South Africa
2Department of Internal Medicine, Steve Biko Academic Hospital, University of Pretoria, Pretoria, South Africa

Correspondence should be addressed to Marwan A. Ahmed; moc.oohay@dwnwrm

Received 8 May 2017; Accepted 31 July 2017; Published 27 August 2017

Academic Editor: Ilias Migdalis

Copyright © 2017 Marwan A. Ahmed et al. This is an open access article distributed under the Creative Commons Attribution License, which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.

Abstract

Peripheral neuropathy (PN) is a primary complication of type 2 diabetes mellitus (T2DM) and a direct manifestation of vitamin B12 deficiency. Examining the effects of metformin use on PN status became imperative following clinical studies that showed the vitamin B12-lowering effect of the medication. The complexity of the topic and the inconsistency of the results warrant consideration of topic-specific perspectives for better understanding of the available evidence and more appropriate design of future studies.